“You’re so vain. You probably think this song is about you.”
Note: I wrote this around 2:30am Thursday night/Friday morning at my Insomnia-Pity-Party-for-One. I wasn’t going to post it, but I figure, what the hell. I’m sure someone can relate.
Prednisone. Anyone that has ever been on it for any reason says the same thing. “We have a love-hate relationship.” It’s true. I’m currently on a fairly hefty dose, but to be honest, it’s not helping much. I’m trying to stay positive and make my usual jokes, but my round face, growing belly, and the oh so attractive buffalo hump gestating on the back of my neck are really getting to me.
I compare Prednisone to meth. No, I’ve never done meth, but I have been in the waiting room of a Philadelphia hospital ER on a Saturday night. Nuff said. How can a medication that makes you feel so great, especially the more you take, wreck such havoc on your mind and body?!? Each time my rheumatologist has increased my dose over the past few weeks, I actually got a bit excited. I was hoping to be on the road to feeling good!
Alas, I forgot about the road that leads to mood swings, weight gain, acne, nervousness, buffalo hump, excess body hair in the most lovely places, headaches, osteoporosis, night sweats (and day sweats for that matter) tremors, insomnia, eating EVERYTHING in sight, horrible indigestion… and the list continues.
Let’s not leave out the taste. Who makes a drug with all those fun side effects taste the way a gym locker smells? Would adding a dash of chocolate flavoring really put you back a ton of money, super-rich and powerful pharmaceutical company?!?! Mary Poppins had it all wrong. A spoonful of sugar does not always help the medicine go down. Sometimes the medicine just makes the sugar taste like ass.
I’ve been having a lot of difficulty watching the physical changes happen over the past few weeks. I feel like I went from myself to a Puffalump practically overnight. When I’m not on Prednisone, my weight is only about 105 pounds. It’s true, I’m fortunate that I can pretty much eat whatever I choose and not gain weight. That doesn’t mean I’m healthy (ahem, cholesterol of
150 296!) but I can partake in a nice sized bowl of ice cream and not see it on my waistline. I guess it’s one of the few good genes I inherited.
So far, I’ve gained almost 15 pounds since being on this dose of Prednisone. Yes, that only makes me about 120lbs, which I realize is still considered small. Roll your eyes if you wish. Poor little Marla! Some have told me I needed to gain weight (I’m naturally thin, but I don’t look like those tragic photos of Nicole Richie in a blue bikini running on the beach from a few years ago. I have a tushie, dammit!) and hearing that makes me see smoke. Roid rage! When I make a joke, a lot of my friends say I’m crazy and I don’t look any different. I’m sure it’s exaggerated in my eyes, but it’s damn near impossible to not notice my puffy, expressionless moon face, especially to the people I see all the time. I guess no one wants to hurt my feelings, but I wish someone would just acknowledge it already! Though come to think of it, someone asked if I was pregnant.
Coworker: “Are you pregnant?!?”
Me: “No, just getting fat from steroids. But thanks for asking.”
I think I handled that much better than expected.
And I guess I can’t forget about when I got my eyebrows waxed last week before vacation.
Waxer: “You like your upper lip and chin done, too?”
Me: “Um. No thank you.”
Waxer: “You sure? You need it.”
Me: “NO THANK YOU.”
I’m hoping her abrasiveness was due to the obvious language barrier.
I was complaining to a dear friend the other week and she said it best. “It doesn’t matter if you’re 105 pounds, or 185 pounds. If you gain weight and your clothes don’t fit, you’re not going to feel good about yourself.” Prednisone or not, I guarantee anyone would agree with that statement.
I’ve been wearing nothing but stretchy leggings and wide-leg linen pants this entire vacation. None of the jeans I brought with me fit, which has put a rather large damper on all the cute outfits I had planned. When I started Benlysta infusions last summer, I got a tad overexcited that it was going to be my miracle drug, so I happily donated my “prednisone jeans” to Goodwill. Benlysta wasn’t my miracle drug, and 8 months later, I’m wishing I would have held on to them! It’s obviously not stopping me from enjoying our time away, but there is this constant nagging going on in my head that I hate the way I look.
I can be vain. I’ll be the first to admit it. I’m a total girly-girl. I love shoes, makeup, designer purses, clothes, and all things shiny! As long as I’m feeling good (although those days are now few and far between) I almost never leave the house without wearing makeup. I just love it! Always have. When I was little, I adored watching my Mom-Mom do her makeup before we would leave her house to go shopping on Sunday mornings, and squealed with delight when she would put a touch of her bright pink lipstick on me. And I appreciate a fab foundation and concealer even more than ever to cover up my ever so sexy malar rash.
Most adolescents’ awkward phase lasts from 6th-8th grade. Mine started at 3rd and went straight on through sophomore year of high school when the braces finally came off after 4+ years. So when I finally started getting attention from boys, I liked it. What girl doesn’t? (if boys are your thing). No, this isn’t about not getting attention from the opposite sex, it’s just about my feeling unattractive these days. We’ve ALL been there. And I bet many of you are nodding your heads in agreement when I say it’s a shitty feeling. I haven’t felt this way in a long time.
It’s simple. When we look good, we feel good. And when we feel good, we hold our heads much higher. I guess I’m having a harder time because my lupus symptoms are usually MUCH better when I’m on this high of a dose, and as I said, they are not. I still feel like crap and now I think I look like crap. So that equals… crap squared? Ha! I’m sure if my symptoms were improved, I wouldn’t
be so hard on myself. The saying is true, we are our toughest critic.
Hubby has been taking it really well. Aside that Prednisone kills the urge for, ah, “extra-curricular activities,” I keep telling him I don’t know he would even want to when I look this way. It must be frustrating for him to hear me talk about how gross I look and for me to push him away when he tries to get close. Although, we had grand plans after we got back to our room from dinner tonight for some time in the hot tub. When we returned to the room, he laid down in the bed to “rest his eyes,” and passed out for the night. All romance he is!
In a few weeks I’m starting a new medication, Arava, and will hopefully begin the long journey that is the steroid wean. So until then, I’m going to try my best to stay away from mirrors, keep on smiling (in between mood swings, of course!) and enjoy the bottomless pit that is my stomach while I can still say, “Oh, it’s the Prednisone!”